Alert archive / Kentucky / Flash Flood Warnings in 2020
Flash Flood Warning 29, NWS Louisville, KY
NWS Louisville, KY issued this flash flood warning at Jun 28, 2020, 3:00 PM CDT for Allen County, Logan County, Simpson County, Kentucky. It was in force for 4 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 28, 2020, 3:00 PM CDT (20:00 UTC)
- Expired
- Jun 28, 2020, 7:00 PM CDT
- In force
- 4 hr
- Issued by
- NWS Louisville, KY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Allen County, KY, Logan County, KY, Simpson County, KY
The radar
The Nashville radar (KOHX), 56 km from the middle of the area, began a volume at 19:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 28, 4:00 PM CDT | FLASH FLOOD | 2 Nne Providence, KY | VEHICLE WASHED OFF ROAD AT LOW WATER FORD ON KUMMER ROAD. NO INJURIES. OTHER ROADS CLOSED DUE TO FLOODING IN THE COUNTY...INCLUDING NORTH COURT STREET IN FRANKLIN AND RUSSELLVILLE ROAD AT HATTER ROAD. TIMES ESTIMATED FROM WHEN FRANKLIN REPORT WAS CALLED IN. |
| Jun 28, 4:00 PM CDT | FLASH FLOOD | 4 Se Corinth, KY | MIDDLETON ROAD IMPASSABLE ONE MILE EAST OF MIDDLETON. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 60 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 8.0 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1324 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 708 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 180 m²/s²
- 0-3 km storm-relative helicity
- 166 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.0
The text
As transmitted.
213
WGUS53 KLMK 282000
FFWLMK
KYC003-141-213-290000-
/O.NEW.KLMK.FF.W.0029.200628T2000Z-200629T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Louisville KY
300 PM CDT Sun Jun 28 2020
The National Weather Service in Louisville has issued a
* Flash Flood Warning for...
Central Logan County in south central Kentucky...
Simpson County in south central Kentucky...
Allen County in south central Kentucky...
* Until 700 PM CDT.
* At 258 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area, with additional thunderstorms
expected to move in from the west. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
Russellville, Scottsville, Auburn, Gordonsville, Allen Springs,
Black Jack, Oak Forest, Dennis, West Fork, and Clare.
Minor flooding of low-lying areas has already begun. Flooding will
worsen significantly as additional heavy rain moves through.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3665 8651 3663 8656 3665 8659 3665 8676
3671 8675 3678 8705 3687 8706 3687 8667
3689 8662 3683 8658 3681 8641 3678 8640
3685 8630 3671 8597 3663 8598
FLASH FLOOD...RADAR INDICATED
$$
131 follow-up statement
526
WGUS73 KLMK 282352
FFSLMK
Flash Flood Statement
National Weather Service Louisville KY
652 PM CDT Sun Jun 28 2020
KYC003-141-213-290002-
/O.EXP.KLMK.FF.W.0029.000000T0000Z-200629T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Logan KY-Simpson KY-Allen KY-
652 PM CDT Sun Jun 28 2020
...THE FLASH FLOOD WARNING FOR CENTRAL LOGAN...SIMPSON AND ALLEN
COUNTIES WILL EXPIRE AT 700 PM CDT...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3665 8651 3663 8656 3665 8659 3665 8676
3671 8675 3678 8705 3687 8706 3687 8667
3689 8662 3683 8658 3681 8641 3678 8640
3685 8630 3671 8597 3663 8598
$$
RJSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at Jun 28, 2:21 PM CDT, 39 minutes earlier.
Area forecast discussion, Jun 28, 2:21 PM CDT, 39 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
321 PM EDT Sun Jun 28 2020
.Short Term...(This evening through Monday)
Issued at 310 PM EDT Sun Jun 28 2020
...Flash Flooding Ongoing...
A significant flooding event is in progress across portions of west-
central and south-central KY, with Ohio, Grayson, and Butler
counties being the hardest hit areas thus far. A WNW to ESE oriented
band of strong convection has maintained through the morning and
early afternoon hours with a storm motion largely parallel to an
axis of deep, moist convergence. A convectively-enhanced wave has
also contributed to upward vertical motion. PWATs of 2.0-2.1 inches
have resulted in torrential rainfall rates, and MRMS 24 hour radar
only QPE shows a broad swath of 3 to 7 inches of rainfall in west-
central and south-central KY.
Unfortunately, additional scattered thunderstorms appear likely to
train southeast along the same low to mid level convergence axis
through 23z. Additional localized totals of 1 to 3 inches are
possible. After sunset through about midnight, we should see a lull
in thunderstorm activity. Given the latest trends in the hi-res
model data, confidence remains fairly high in convection
redeveloping along more of a NW to SE axis overnight. The data
suggest convection may develop just northeast of the saturated soils
from today's convection. A narrow line of storms looks to pop from
Huntingburg IN to Elizabethtown to Greensburg and could produce more
excessive rainfall in a short period of time. So no changes planned
to the Flash Flood Watch at this time, especially since scattered
convection could impact a wider area on Monday. There is a near term
flash flood threat in Logan and Simpson counties, or at least a
portion of those counties, but that area is expected to dry out
after 22-23z.
Convective trends after sunrise Monday are a little more uncertain.
Scattered thunderstorm development is still expected despite a
narrow upper ridge in place. Very humid, high PWAT air will remain
in place, so think storms over central KY and southern IN could
produce excessive rainfall should training storms again be an issue.
&&
.Long Term...(Monday night through Sunday)
Issued at 305 PM EDT Sun Jun 28 2020
Unsettled weather will persist through much of next week. We will
begin the extended period under upper level ridging, with troughing
on either side of the ridge over the NW and NE CONUS. At the
surface, a weak frontal boundary is expected to stall out over the
OH Valley, eventually dissipating by Thursday. By Monday night, a
closed upper low is expected to have developed over the mid MS
Valley and is forecast to slowly wander around the upper MS Valley
for a few days before dropping south along the eastern edge of the
ridge by the weekend. With a warm and moist airmass remaining in
place through the end of the week (dewpoints remaining in the upper
60s and lower 70s, PWATs in the 1.6-2.0" range), along with the
aforementioned sources of lift, will see near daily chances for
showers and storms, with the best chances being Tuesday through
Thursday. While we should see some moderate instability throughout
the week, an overall lack of vertical shear may be a limiting
factor. For now, main threats with any storms that develop look to
be gusty winds and torrential rainfall, with the potential for
flooding to become an issue.
High temperatures will remain in the mid to upper 80s through the
weekend, with low temperatures in the mid 60s to lower 70s.
&&
.Aviation...(18Z TAF Issuance)
Issued at 158 PM EDT Sun Jun 28 2020
Storms with very heavy rainfall continue to move southeast across
southern KY, impacting BWG. Meanwhile, fuel alternate ceilings
continue to affect SDF and LEX but are expected to improve by 20z.
Additional scattered thunderstorms could impact BWG and surrounding
areas in south-central KY through 23z or so before conditions
briefly dry out.
Overnight, a NW to SE oriented band of showers and thunderstorms is
likely to develop, possibly just west of SDF. The storms could then
slowly drift over SDF during the early morning hours. The showers
may stay east of HNB and BWG for the most part. IFR ceilings appear
likely to develop at LEX and the rest of the Bluegrass Region,
extending into eastern KY. Those ceilings should improve by late
Monday morning.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
IN...Flash Flood Watch through Monday morning for INZ089.
KY...Flash Flood Watch through Monday morning for KYZ023>029-045>047-
053>057-061>067-071-073>078-081-082.
&&
Short Term...EBW
Long Term...JML
Aviation...EBWHazardous weather outlook, Jun 28, 2:03 AM CDT, 12 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Louisville KY 303 AM EDT Sun Jun 28 2020 INZ076>079-083-084-090>092-KYZ030>043-048-049-070-072-290715- Orange-Washington-Scott-Jefferson-Dubois-Crawford-Harrison-Floyd- Clark-Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford- Fayette-Bourbon-Nicholas-Jessamine-Logan-Simpson- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Corydon, New Albany, Jeffersonville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Nicholasville, Winchester, Russellville, Franklin, and Providence 303 AM EDT Sun Jun 28 2020 /203 AM CDT Sun Jun 28 2020/ This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Today and Tonight. Tropical air in place will combine with a slow-moving boundary in the region to cause several waves of storms today and tonight. Areas that see repeated thunderstorms could see some flash flooding. Additionally, some storms could become strong to severe this afternoon and evening. The main threats with these storms will be gusty winds. Small hail will also be possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Shower and thunderstorm chances will continue into early next week. Gusty winds will be the main threats with thunderstorms, but small hail will also be possible. Localized flash flooding will be possible in areas where thunderstorms repeatedly occur. .SPOTTER INFORMATION STATEMENT... Spotters should report any instances of flooding the next couple of days as well any stronger wind gusts or damage. INZ089-KYZ023>029-045>047-053>057-061>067-071-073>078-081-082-290715- Perry-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-Nelson- Washington-Mercer-Larue-Marion-Boyle-Garrard-Madison-Butler-Edmonson- Hart-Green-Taylor-Casey-Lincoln-Warren-Allen-Barren-Monroe-Metcalfe- Adair-Russell-Cumberland-Clinton- Including the cities of Tell City, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Bardstown, Springfield, Harrodsburg, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Bowling Green, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 303 AM EDT Sun Jun 28 2020 /203 AM CDT Sun Jun 28 2020/ ...FLASH FLOOD WATCH IN EFFECT THROUGH MONDAY MORNING... This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Today and Tonight. Tropical air in place will combine with a slow-moving boundary in the region to cause several waves of storms today and tonight. Areas that receive these rains could see some flash flooding, and a Flash Flood Watch is in effect. Additionally, some storms could become strong to severe this afternoon and evening. The main threats with these storms will be gusty winds. Small hail will also be possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Shower and thunderstorm chances will continue into early next week. Gusty winds will be the main threats with thunderstorms, but small hail will also be possible. Localized flash flooding will be possible in areas where thunderstorms repeatedly occur. .SPOTTER INFORMATION STATEMENT... Spotters should report any instances of flooding the next couple of days as well any stronger wind gusts or damage. DM/BTN
In the hours before
Local storm report, Jun 28, 12:44 PM CDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
144 PM EDT SUN JUN 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM HEAVY RAIN 2 ENE HARTFORD 37.46N 86.86W
06/28/2020 M5.30 INCH OHIO KY MESONET
KENTUCKY MESONET STATION HTFD HARTFORD 3 E.
&&
EBWSpecial weather statement, Jun 28, 1:01 PM CDT, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Louisville KY
101 PM CDT Sun Jun 28 2020
KYZ072-073-281830-
Simpson-Allen-
101 PM CDT Sun Jun 28 2020
...STRONG STORMS WITH HEAVY RAIN AND GUSTY WINDS AFFECTING SIMPSON
AND ALLEN COUNTIES...
At 100 PM CDT, radar indicated strong thunderstorms from 9 miles
east of Mount Victor to 7 miles north of Portland. Movement was
southeast at 20 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Scottsville, Allen Springs, Oak Forest, West Fork, Maynard, Clare,
Geddes, Settle, Yesse, and Mcelroy Ford.
Barren River Lake is also in the path of these storms.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3665 8676 3675 8674 3688 8666 3688 8661
3683 8658 3681 8641 3678 8640 3693 8620
3693 8617 3691 8616 3693 8614 3690 8615
3686 8611 3689 8607 3681 8607 3674 8598
3666 8595 3663 8597
TIME...MOT...LOC 1800Z 298DEG 18KT 3695 8623 3673 8651
13Local storm report, Jun 28, 1:22 PM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
222 PM EDT SUN JUN 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM FLASH FLOOD 1 WSW MORGANTOWN 37.21N 86.72W
06/28/2020 BUTLER KY FIRE DEPT/RESCUE
FIRE DEPARTMENT REPORTED COUNTY ROADS CLOSED
DUE TO FLASH FLOODING WEST OF MORGANTOWN
ALONG HWY 70.
&&
CJPSpecial weather statement, Jun 28, 1:40 PM CDT, 1 hour 20 minutes before
Special Weather Statement National Weather Service Louisville KY 140 PM CDT Sun Jun 28 2020 KYZ073-075-281915- Monroe-Allen- 140 PM CDT Sun Jun 28 2020 ...LINE OF STRONG THUNDERSTORMS SOUTH OF SCOTTSVILLE... At 139 PM CDT, radar indicated strong thunderstorms from near Scottsville to near Westmoreland. Movement was east at 30 mph. Winds in excess of 40 mph and pea size hail are possible with these storms. Locations impacted include... Oak Forest, Akersville, Forest Springs, Holland, and Amos. Torrential rainfall is also occurring with these storms, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 3664 8624 3675 8617 3669 8587 3663 8589 TIME...MOT...LOC 1839Z 281DEG 25KT 3670 8615 3662 8620 13
Local storm report, Jun 28, 2:26 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
326 PM EDT SUN JUN 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM FLASH FLOOD BOWLING GREEN 36.97N 86.44W
06/28/2020 WARREN KY PUBLIC
SOCIAL MEDIA VIDEO OF FLASH FLOOD IN HILLTOP
NEIGHBORHOOD IN BOWLING GREEN.
&&
CJPLocal storm report, Jun 28, 2:59 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
359 PM EDT SUN JUN 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1128 AM FLASH FLOOD 3 ENE SHREWSBURY 37.40N 86.33W
06/28/2020 GRAYSON KY FIRE DEPT/RESCUE
ASSISTED A COUPLE AND THEIR DOG FROM THEIR
HOUSE BY BOAT...OFF OF SADLER ROAD. WATER
WAS APPROXIMATELY 2 FEET ABOVE THE
FOUNDATION WHEN THEY ARRIVED. TIME BASED ON
FIRST REPORT TIME.
&&
RJSThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 27, 7:24 PM CDT | Flash Flood Watch | LMK | Adair, Allen, Anderson, Barren, Bourbon, Boyle and 43 more | 3 days |
| Jun 27, 8:04 PM CDT | Special Weather Statement | LMK | Breckinridge | 26 min |
| Jun 27, 8:46 PM CDT | Areal Flood Advisory | LMK | Breckinridge, Grayson, Hancock, Hardin, Ohio | 3 hr |
| Jun 27, 8:58 PM CDT | Special Weather Statement | LMK | Lincoln, Marion | 47 min |
| Jun 27, 9:30 PM CDT | Special Weather Statement | LMK | Edmonson, Grayson, Ohio | 30 min |
| Jun 27, 9:51 PM CDT | Special Weather Statement | LMK | Edmonson, Green, Hart, Metcalfe | 39 min |
| Jun 27, 10:28 PM CDT | Special Weather Statement | LMK | Barren, Edmonson, Metcalfe | 32 min |
| Jun 27, 10:42 PM CDT | Special Weather Statement | LMK | Allen, Monroe | 48 min |
| Jun 27, 11:33 PM CDT | Special Weather Statement | LMK | Clinton, Cumberland, Monroe | 42 min |
| Jun 28, 4:51 AM CDT | Areal Flood Advisory | LMK | Butler, Edmonson, Warren | 3 hr |
| Jun 28, 7:28 AM CDT | Flash Flood Warning | LMK | Breckinridge, Grayson, Ohio | 5 hr |
| Jun 28, 7:58 AM CDT | Special Weather Statement | LMK | Monroe | 32 min |
| Jun 28, 8:08 AM CDT | Flash Flood Warning | LMK | Breckinridge, Butler, Edmonson, Grayson, Hardin, Hart | 5 hr |
| Jun 28, 9:30 AM CDT | Special Weather Statement | LMK | Butler, Edmonson | 30 min |
| Jun 28, 9:39 AM CDT | Areal Flood Advisory | LMK | Butler, Edmonson, Ohio, Warren | 3 hr |
| Jun 28, 9:42 AM CDT | Special Weather Statement | LMK | Butler | 33 min |
| Jun 28, 10:10 AM CDT | Areal Flood Advisory | LMK | Green, Hart, Larue | 3 hr |
| Jun 28, 10:19 AM CDT | Special Weather Statement | LMK | Metcalfe | 26 min |
| Jun 28, 11:04 AM CDT | Areal Flood Advisory | LMK | Barren | 3 hr |
| Jun 28, 11:17 AM CDT | Special Weather Statement | LMK | Warren | 43 min |
| Jun 28, 11:27 AM CDT | Severe Thunderstorm Warning | LMK | Cumberland, Monroe | 33 min |
| Jun 28, 11:44 AM CDT | Flash Flood Warning | LMK | Butler, Ohio | 3 hr |
| Jun 28, 11:51 AM CDT | River Flood Advisory | LMK | Ohio | 3 hr |
| Jun 28, 12:04 PM CDT | Special Weather Statement | LMK | Warren | 26 min |
| Jun 28, 12:08 PM CDT | Special Weather Statement | LMK | Cumberland | 22 min |
| Jun 28, 12:20 PM CDT | Flash Flood Warning | LMK | Grayson, Ohio | 4 hr |
| Jun 28, 12:29 PM CDT | Special Weather Statement | LMK | Logan, Warren | 31 min |
| Jun 28, 12:41 PM CDT | River Flood Warning | LMK | Ohio | 72 hr |
| Jun 28, 12:47 PM CDT | Areal Flood Warning | LMK | Edmonson, Grayson | 3 hr |
| Jun 28, 12:53 PM CDT | Flash Flood Warning | LMK | Butler, Logan, Warren | 3 hr |
| Jun 28, 1:01 PM CDT | Special Weather Statement | LMK | Allen, Simpson | 29 min |
| Jun 28, 1:40 PM CDT | Special Weather Statement | LMK | Allen | 35 min |
| Jun 28, 2:08 PM CDT | Areal Flood Advisory | LMK | Allen, Logan, Simpson | 4 hr |
| Jun 28, 2:36 PM CDT | Areal Flood Advisory | LMK | Ohio | 74 min |
| Jun 28, 3:09 PM CDT | Special Weather Statement | LMK | Logan | 36 min |
| Jun 28, 3:16 PM CDT | Severe Thunderstorm Warning | LMK | Allen, Logan, Simpson | 29 min |
| Jun 28, 4:07 PM CDT | Special Weather Statement | LMK | Logan | 23 min |
| Jun 28, 4:10 PM CDT | Areal Flood Warning | LMK | Ohio | 2 hr |
| Jun 28, 4:38 PM CDT | Special Weather Statement | LMK | Logan | 22 min |
Nearby
Flash Flood Warnings in Kentucky, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.